Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2018, 3:29 PM EDT for Cuyahoga County, Geauga County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 3:29 PM EDT (19:29 UTC)
- Expired
- May 31, 2018, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Geauga County, OH
The radar
The Cleveland radar (KCLE), 54 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
745
WUUS51 KCLE 311929
SVRCLE
OHC035-055-312015-
/O.NEW.KCLE.SV.W.0029.180531T1929Z-180531T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
329 PM EDT THU MAY 31 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Geauga County in northeastern Ohio...
East central Cuyahoga County in northeastern Ohio...
* Until 415 PM EDT
* At 329 PM EDT, a severe thunderstorm was located over Solon, or 14
miles south of Willowick, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Chardon, Solon, Warrensville Heights, South Russell, Middlefield,
Burton, Highland Hills, Chesterland, Shaker Heights, Maple Heights,
Mayfield Heights, Aurora, Lyndhurst, University Heights, Bedford,
Beachwood, Bedford Heights, Kirtland, Pepper Pike and Parkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4135 8100 4134 8106 4135 8151 4149 8155
4155 8139 4157 8139 4157 8130 4164 8129
4164 8111 4172 8110 4171 8100
TIME...MOT...LOC 1929Z 259DEG 9KT 4142 8143
HAIL...1.00IN
WIND...60MPH
$$
laplante2 follow-up statements
349
WWUS51 KCLE 311951
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
351 PM EDT THU MAY 31 2018
OHC035-312000-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-180531T2015Z/
Cuyahoga OH-
351 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUYAHOGA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area and the warning has been cancelled.
LAT...LON 4171 8100 4135 8100 4135 8139 4142 8139
4142 8137 4144 8137 4145 8139 4157 8139
4157 8130 4164 8129 4164 8111 4172 8110
TIME...MOT...LOC 1950Z 245DEG 9KT 4145 8136
$$
OHC055-312015-
/O.CON.KCLE.SV.W.0029.000000T0000Z-180531T2015Z/
Geauga OH-
351 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR GEAUGA COUNTY...
At 350 PM EDT, a severe thunderstorm was located over South Russell,
or 12 miles southwest of Chardon, moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Chardon, South Russell, Middlefield, Burton, Chesterland, Kirtland,
Parkman, Chagrin Falls, Huntsburg, Claridon, Montville, Bainbridge,
Hunting Valley, Thompson and Aquilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4171 8100 4135 8100 4135 8139 4142 8139
4142 8137 4144 8137 4145 8139 4157 8139
4157 8130 4164 8129 4164 8111 4172 8110
TIME...MOT...LOC 1950Z 245DEG 9KT 4145 8136
HAIL...<.75IN
WIND...60MPH
$$
rel098
WWUS51 KCLE 312015
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
415 PM EDT THU MAY 31 2018
OHC055-312025-
/O.EXP.KCLE.SV.W.0029.000000T0000Z-180531T2015Z/
Geauga OH-
415 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR GEAUGA COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4171 8100 4135 8100 4135 8139 4142 8139
4142 8137 4144 8137 4145 8139 4157 8139
4157 8130 4164 8129 4164 8111 4172 8110
TIME...MOT...LOC 2015Z 259DEG 9KT 4146 8129
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:49 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 31, 1:49 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 149 PM EDT Thu May 31 2018 .SYNOPSIS... Low pressure over lower Michigan will more northeast to James Bay today. Another weak area of low pressure will develop to the southwest tonight and cross the region on Friday. This will force a cold front southeast across the local area by Friday evening. High pressure will build over the region from the north on Sunday. && .NEAR TERM /THROUGH FRIDAY/... Showers and thunderstorms are developing about an hour and a half beyond schedule over northern Indiana along a trough of low pressure. Another small cluster continues to develop over northwest Ohio as well. This trend will continue through the afternoon into early evening and will begin to wane with sunset. Forecast area is still in a marginal risk for severe thunderstorms this afternoon and some of the storms could become strong and will need to be monitored with time. Made some changes to current weather and clouds to reflect current situation for this afternoon. Previous Discussion... Not much precip left across the area early this morning. The next several hours should be fairly quiet but given the warm and humid airmass over the region more showers and perhaps a few thunderstorms are possible later today as a weak disturbance passes aloft. Mid level lapse rates will be a little steeper than they were yesterday so we may end up seeing more lightning than we did on Wednesday. Still think coverage will be no more than scattered and have actually nudged precip chances down some for earlier forecasts. Boundary layer winds should be strong enough to keep things moving along. We may actually see a fair amount of sunshine late in the day...especially in the west. More showers and thunderstorms should develop overnight as a strong waves arrives aloft. At the same time a weak surface low will develop upstream. This low will cross the region on Friday forcing a cold front southeast across the local area. This front will bring a airmass change but not before more showers and thunderstorms occur. Best chances on Friday will be at the southeast end of the area. QPF amounts will be sporadic during the period but could top an inch in some areas. Temps again tricky during the period. Think today will be a tad warmer than Wednesday as there should be fewer clouds... especially late. Western areas will again make a run for 90 with mid 80s over much of the area. Muggy weather will persist tonight and temps on Friday will be about 5 degrees cooler than today. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... The rest of the upper trough will still need to cross at least the eastern half of the area Friday night so will continue with a chance of showers. Saturday is more optimistic in staying dry with high pressure attempting to build in. Did up the sky coverage though, but degree of low level moisture that remains or amount we can cu back up still uncertain. Saturday night a wedge of ridging will continue the brief dry stretch. Sunday looks more interesting. A cold front will be approaching from the west with the upper trough absorbing the closed low/trough across the mid-Atlantic. Enough moisture remains, especially across the east for at least scattered coverage of showers/isolated thunderstorm Sunday/Sunday night. Temperatures will be seasonable. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Some changes were made to the extended as now the deterministic GFS and ECMWF have a similar big picture pattern for the first part of next work week. It is to be noted, though, that the spread in ensemble guidance remains so this outlook for the long term is subject to change. A large upper low develops over the eastern Great Lakes and New England keeping the area cooler than it has been. Have lowered temperatures with this shift away from a large upper ridge solution. The possibility of showers exists, but will not mention anything yet without something substantial to key in on and for this trend to continue. && .AVIATION /18Z Thursday THROUGH Tuesday/... Showers and thunderstorms continue to develop along a trough axis over Indiana into northwest Ohio. This activity will continue to move east with the trough this afternoon into the evening. There is the potential that some of these storms could be strong. Activity over northwest Ohio appears it will continue to strengthen and may become the dominant line while line over Indiana is expected to diminish east of the Toledo and Findlay line as it encounters area that has been worked over by thunderstorms. Outflow boundaries from the thunderstorms will initiate new convection downstream. As the sun begins to set, expecting activity to begin to wane this evening. Generally fair weather is expected overnight but a cold front is expected to slide southeast into the area tomorrow morning into early afternoon. Winds will remain south southwest across the area through tomorrow morning and then a wind shift to northwest is expected with the frontal passage. Threat for more showers and thunderstorms will be across Mansfield...Akron Canton...and Youngstown after the 18Z time frame tomorrow ahead of the cold front. OUTLOOK...NON-VFR probable Friday night and again Sunday into Monday. && .MARINE... Conditions generally expected to stay below small craft advisory criteria with the exception being Friday night. Winds in the wake of a cold front will make the lake choppy, but for now look to hold in the 2 to 4 foot range. Otherwise today south winds will become more southwesterly as low pressure moves from Michigan and across northern Lake Huron into Ontario today. Friday's cold front looks to cross the lake in the morning, with north winds increasing by late afternoon in its wake. Northeast flow Saturday will be lighter, but keep the lake from settling completely until high pressure moves overhead Saturday night. The next cold front is up for Sunday. High pressure builds across the Ohio Valley Monday withe the next cold front reaching the northern lakes. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kubina NEAR TERM...Kubina/Lombardy SHORT TERM...Oudeman LONG TERM...Oudeman AVIATION...Lombardy MARINE...Oudeman
Hazardous weather outlook, May 31, 4:04 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 404 AM EDT Thu May 31 2018 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010815- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 404 AM EDT Thu May 31 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Warm and moist air will remain over the region causing scattered showers and thunderstorms to develop later today and tonight. A few of the thunderstorms will become strong. Locally heavy rainfall can also be expected with any of the strong storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-010815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 404 AM EDT Thu May 31 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:30 PM EDT | Special Weather Statement | CLE | Mahoning | 45 min |
| May 31, 2:51 PM EDT | Special Marine Warning | CLE | 84 min | |
| May 31, 3:49 PM EDT | Special Marine Warning | CLE | 86 min | |
| May 31, 4:10 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake | 3 hr |
| May 31, 4:34 PM EDT | Special Weather Statement | CLE | Geauga | 41 min |
| May 31, 4:39 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Summit | 36 min |
| May 31, 5:11 PM EDT | Special Weather Statement | CLE | Geauga | 49 min |
| May 31, 5:16 PM EDT | Flash Flood Warning | CLE | Ashtabula | 2 hr |
| May 31, 5:44 PM EDT | Special Weather Statement | CLE | Hancock | 46 min |
| May 31, 6:00 PM EDT | Special Weather Statement | CLE | Seneca | 30 min |
| May 31, 6:12 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 48 min |
| May 31, 6:38 PM EDT | Special Weather Statement | CLE | Crawford, Seneca | 67 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.